Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Thalidomide medicine for myeloma ,can this medicine be excreted in semen while ejaculation into the vagina?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Question
my husband is going to be taking thalidomide on a life long basis for myeloma. will this be excreted in his semen? if so is it safe for me if he ejaculates inside me?
Posted Mon, 16 Apr 2012 in Sexual Problems
 
 
Answered by Dr. Jasvinder Singh 35 minutes later
Hi XXXXXXX

Thanks for your query.

I can understand your concern. Thalidomide is a highly teratogenic drug and can cause severe birth defects and even death of an unborn baby. It has been known to be excreted in semen when a male partner takes this drug. So we always ask the male patient to use a latex condom during any sexual contact with women of childbearing potential, even if he has undergone a successful vasectomy.

It is not safe for your husband to ejaculate inside you if he is taking this drug because not only it has extremely teratogenic effects in case you conceive but also for its side effects on the female partner. It can cause drowsiness, peripheral neuropathy, dizziness hypotension, neutro-penia etc

Always use a condom during intercourse with your husband till he is taking Thalidomide.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.



Above answer was peer-reviewed by
 
Follow-up: Thalidomide medicine for myeloma ,can this medicine be excreted in semen while ejaculation into the vagina? 33 minutes later
thank you dr.
as we would not proceed with any unplanned pregnancy plus my husband has had a vasectomy (our children are adults now), my main concern is our ongoing sexual relations. my husband dislikes condoms as they impair his sensation to the point of minimal enjoyment. he would be sad to face this added burden when he has already lost a lot from the illness, he will always be on thalidomide or similar as long as he survives. would it be safe for me if he withdrew just prior to ejaculation or could there still be some semen with thalidomide secreted into me?
 
 
Answered by Dr. Jasvinder Singh 10 hours later
Hello XXXXXXX

Thanks for writing back. We usually recommend patients to avoid any unprotected intercourse even if vasectomy has been done because no method of contraception is 100% full-proof and sperms may get leaked if there is re-canalization of the tubes long after vasectomy is done.

I can understand your husband's dislike for condoms but using the withdrawl method of ejaculation just before ejaculating also does not give 100% protection. During intercourse, prostatic fluids or precum is released which may contain the excreted drug and some sperms. Hence thalidomide can be excreted inside you. So in both cases, even contact with any precum is undesirable. Female partner may develop the side effects of the drug.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.



Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor